Fentanyl-related deaths on the rise

 

 

DOVER — In 2014, it was fentanyl-laced heroin killing drug users across the state. Now, in 2015, fentanyl is becoming a larger factor in the deaths of drug users.

The Department of Health and Social Services reported last week that 16 fentanyl-related deaths have been reported in Delaware since late February but only four cases involved heroin. The findings indicate that manufactured fentanyl is beginning to replace street heroin, at least for the time being.

Dr. Marc Richman, assistant director of Community Mental Health and Addiction Services, said in its powdered form, fentanyl is indistinguishable from heroin so users have no way of knowing if it’s mixed in heroin or being sold in replacement of heroin.

The main issue with the mix or replacement is that fentanyl, a synthetic, pharmaceutical painkiller, is between 50 and 100 times more potent than heroin.

“That’s the scary part,” Dr. Richman said. “These aren’t exclusively long-term users who are dying. This is a drug that can be done alone or in combination with another substance and in just one use, it can kill you.”

Prescription fentanyl is usually prescribed as a patch (the patch releases the drug over the course of 48 to 72 hours), lozenges, tablets or nasal sprays. Amateur chemists can turn almost any prescription form of the drug into white powder that can be snorted or injected.

Prescription fentanyl is usually prescribed as a patch (above), lozenge, tablet or nasal spray but amateur chemists can turn almost any prescription form of the drug into white powder that can be snorted or injected. Submitted photo

Prescription fentanyl is usually prescribed as a patch (above), lozenge, tablet or nasal spray but amateur chemists can turn almost any prescription form of the drug into white powder that can be snorted or injected.
Submitted photo

The adverse effects of fentanyl include weakened, shallow breathing and slowed heart rate. When the drug directly enters the bloodstream or a high dose is taken the result is a total shutdown of the body’s vital functions including the respiratory and central nervous systems. When mixed with alcohol or other drugs, the effects of fentanyl are even stronger than when used alone.

“When fentanyl is used in combination with any drug such as heroin or alcohol, the effects will intensify and users will be in a situation where one plus one equals 30 instead of two,” Dr. Richman said.

Fentanyl is a highly addictive drug whether used on the streets or prescribed by a physician.

“Like any narcotic, you can become dependent, but when it comes to fentanyl, you may not be around long enough to have a chance to become addicted,” Dr. Richman said.

Even if those using fentanyl realize an addiction is developing, they are more likely to die from an overdose before getting treatment.

One of the biggest problems law enforcement faces is the unknown factor of how fentanyl is entering the street drug market.

“The most likely scenario is people are obtaining prescriptions for fentanyl they don’t need, and selling it to drug distributors who turn it into a powder and then sell it,” Dr. Richman said.

Most drugs in Delaware come from Philadelphia and the surrounding area so when officials see an increase in deaths or an uncommon product on the market, it is reported to the Drug Enforcement Administration who then alerts neighboring health departments and law enforcement.

Due to the north-to-south funneling of drugs in Delaware, all but two of the fentanyl-related deaths since late February have happened in New Castle County.

“Right now we don’t know why fentanyl is becoming so popular on the streets,” Dr. Richman said. “Maybe there is demand for a stronger product, maybe fentanyl is easier for distributors to come across or maybe it is a cost-cutting measure.”

Individuals struggling with addiction should call DHSS’ 24/7 Crisis Services at (800) 652-2929 in New Castle County or (800) 345-6785 in Kent and Sussex counties to be connected to treatment.

If individuals see someone overdosing, they should call 911. Symptoms of an overdose include an individual being too drowsy to answer questions, having difficulty breathing or appearing to be asleep but cannot be awakened.

Under Delaware’s Good Samaritan Law, people who call 911 to report an overdose cannot be prosecuted for low-level drug crimes.

Reach staff writer Ashton Brown at abrown@newszap.com. Follow @AshtonReports on Twitter.

You are encouraged to leave relevant comments but engaging in personal attacks, threats, online bullying or commercial spam will not be allowed. All comments should remain within the bounds of fair play and civility. (You can disagree with others courteously, without being disagreeable.) Feel free to express yourself but keep an open mind toward finding value in what others say. To report abuse or spam, click the X in the upper right corner of the comment box.